How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Selah R, M.S. LPC Your Own Question
Selah R, M.S. LPC
Selah R, M.S. LPC, Therapist
Category: Mental Health
Satisfied Customers: 582
Experience:  Licensed Professional Counselor; over 13+ yrs exp working with adults, teens, & families/couples.
3241695
Type Your Mental Health Question Here...
Selah R, M.S. LPC is online now
A new question is answered every 9 seconds

Re: psych meds and anorgasmia. I have treatment-resistant

This answer was rated:

Re: psych meds and anorgasmia.
I have treatment-resistant depression, ADHD, OCD, and anorgasmia. I'm currently taking Neurontin (for anxiety), Effexor, and Wellbutrin. Several psychiatrists have wanted to add an atypical antipsychotic, but I've been afraid to do so because I already have orgasm difficulty and would hate to make it worse.
1) Which atypical antipsychotics are least likely, and which are most likely, to cause anorgasmia?
2) Based on my online research, should I ask my psychiatrist if I can discontinue Effexor, increase Wellbutrin, and add Zyprexa, Seroquel, or Clozapine?
Thank you. :)
First of all, get your female hormones checked, they can affect your depression and your sex drive/functioning. You may need to try estrogen creams to help bring back your sexual functioning. There has also been research showing that woman with sexual difficulties on anti-depressants can have a benefit from taking Viagra. Talk to your gynecologist about these issues. The other thing to pay attention to is if your vaginal moisture had dropped (which can be a side-effect of many meds), because that can also cause less pleasure and less ability to orgasm.

After ruling out the hormonal side of things, then it's time to tackle the medications. You could try decreasing the Effexor to see if that makes a difference. I don't know if your going to do as well on only Wellbutrin (which acts mostly on norepinephrine) versus Wellbutrin plus Effexor (which works on both serotonin and norepinephrine). But it's worth a shot if the sexual side effects are that bothersome. Hopefully by adding an atypical antipsychotic to act as a mood stablizer will help you decrease the need of the Effexor too. Just know ahead of time that the sexual side effects can take time to correct itself after stopping a medication (partly because the medication still takes another 2 weeks or so just to finally totally leave your body).

Any of the three you mentioned have been shown to be in the "less sexual side-effects" category according to research. But, since every body is different, you may have to try them to really know if any work for you while still allowing you to have minimal sexual side-effects. Your best bet would probably be to try to find a combo of antidepressant and mood stabilizer/antipsychotic that allows you to get the best results on the lowest amount of the substance (rather than trying to find a way to move to a high dose of just one medicine).

Best wishes,
Selah
Selah R, M.S. LPC and other Mental Health Specialists are ready to help you